IDDF2018-ABS-0094 Hyperprolactinemia, beware of prokinetic drugs!

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Hyperprolactinemia is the most common cause of galactorrhoea in women. Levosulpride an atypical neuroleptic and a prokinetic drug acting only on the D2 receptors can cause significant hyperprolactinemia which may be associated with galactorrhea. However, it is often under- or misdiagnosed. Hence, we describe a case of drug induced hyperprolactinemia presenting with galactorrhoea.

Methods

A 31 years old lady presented with complains of menstrual irregularity and galactorrhoea since 18 months. She consulted an Endocrinologist in the USA who started her on Cabergoline 0.25 mg twice a week. However, galactorrhoea did not subside. MRI of the pituitary gland was unremarkable. Cabergoline dose was increased to 0.5 mg twice a week and then gradually to 2 mg per week. After few months of treatment, she was shifted to Bromocriptine in view of persistent galactorrhea and hyperprolactinemia not responding to cabergoline. She presented to us in April 2017 with unabated symptoms and elevated serum prolactin (152 ng/ml). A review of drug history revealed intake of Esomeprazole (40 mg) and Levosulpride (75 mg) combination pill since January 2016 for dyspepsia. Levosulpride induced hyperprolactinemia was suspected and hence it was stopped.

Results

After a week of stopping levosulpride serum prolactin level reduced to 13.48 ng/ml whereas galactorrhea subsided completely. These findings confirmed levosulpride induced hyperprolactinemia.

Conclusions

We have made significant advances in the field of medicine, but this case teaches us to never forget the basics of medicine – A detailed history and clinical examination. Careful drug history and awareness about levosulpiride and its effect on serum prolactin levels would avoid unnecessary costly investigations and treatment.

Related Topics

    loading  Loading Related Articles